Hail, Charlotte
- When
- May 5, 2:10 PM EST
- Where
- Charlotte County, 5 mi NE of Punta Gorda
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 26.981, -81.993
Penny size hail was reported by the public in the Deep Creek subdivision.
Scattered thunderstorms, some with large hail, developed along the west coast sea breeze front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Scattered thunderstorms, some with large hail, developed along the west coast sea breeze front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 5, 11:44 AM EST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 1244 PM EDT SAT MAY 5 2007 SHORT TERM (TONIGHT - MONDAY)...VISIBLE SATELLITE LOOP SHOWED SEA BREEZE DEVELOPMENT AND INLAND MOVEMENT ON BOTH COASTS. IN ADDITION...WATER VAPOR LOOP SHOWED WEAK SHORT WAVE SW-NE THROUGH CEDAR KEY MOVING SOUTHEAST AT 14 KNOTS WHICH BRINGS IT TO A PUNTA GORDA TO MELBOURNE LINE BY 00Z. COLLIDING SEA BREEZE FRONTS WILL LEAD TO ISOLATED THUNDERSTORMS ACROSS INLAND COUNTIES BY EARLY EVENING. UPPER LEVEL WAVE TO ENHANCE STRENGTH AND COVERAGE IN DESOTO...HIGHLANDS...AND THE EASTERN PARTS OF CHARLOTTE AND LEE COUNTIES WHERE SOME STORMS MAY CONTAIN LARGE HAIL. EXPECT PATCHY FOG AGAIN TONIGHT DUE TO SMOKE/HAZE...CLEAR SKIES AND LIGHT WINDS. BACK DOOR COLD FRONT MAKES IT TO GAINESVILLE LATE SUNDAY AFTERNOON AND QUICKLY SPREADS NORTHEAST WINDS OF 10 TO 15 KNOTS ACROSS FORECAST AREA OVERNIGHT. SCATTERED THUNDERSTORMS TO DEVELOP IN AFTERNOON WITH A 50 PERCENT CHANCE AROUND THE VILLAGES AS THE FRONT APPROACHES. HEAT...MOISTURE AND AN UNSTABLE ATMOSPHERE WILL LEAD TO A 40 PERCENT CHANCE IN INTERIOR COUNTIES SOUTH OF FRONT. WENT FOR 30 PERCENT ELSEWHERE. DRIER AIR AND FALLING DEW POINT TEMPERATURES ARRIVE QUICKLY BEHIND THE FRONT MONDAY ON BREEZY NORTHEAST WINDS. DAY TIME HIGH TEMPS DROP ABOUT 10 DEGREES ALL LOCATIONS. && .LONG TERM (MONDAY NIGHT - SATURDAY)...GFS/DGEX/ECMWF IN FAIRLY GOOD AGREEMENT THROUGH THURSDAY NIGHT. DEEP LOW MEANDERS OFF THE SOUTHEAST U.S. AS AN UPPER RIDGE BUILDS NORTHWARD FROM THE GULF COAST. MEANWHILE HIGH PRESSURE INITIALLY OVER THE MID ATLANTIC SHIFTS TO THE NORTHERN GULF WATERS. THE CWFA WILL BE STABLE AND GENERALLY DRY WITH TEMPERATURES SLIGHTLY BELOW AVERAGE DUE TO NORTHERLY LOW LEVEL FLOW. FOR FRI AND SAT...THE MODELS BEGIN TO DIVERGE. THE DGEX RACES AN UPPER TROUGH FROM THE PLAINS TO THE GULF COAST AND CUTS IT OFF AND MERGES IT WITH THE ATLANTIC UPPER LOW WHILE THE SURFACE REFLECTION DEEPENS AND MOVES NORTH ALONG THE MID ATLANTIC COAST. THE GFS AND ECMWF ARE SLOWER...MORE CONSERVATIVE...IN SOME AGREEMENT. THE SYSTEM OVER THE ATLANTIC MOVES NE (GFS) OR DRIFTS SOUTH (ECMWF). BUT BOTH SHIFT DEEP RIDGING OVER THE GULF TOWARD FL AS THE TROUGH OVER THE PLAINS SLOWLY MOVES EAST TO THE CENTRAL GULF COAST BY SAT. THIS PATTERN CONTINUES DRY AND STABLE CONDITIONS ACROSS THE AREA AND WILL ALLOW TEMPERATURES TO CLIMB ABOVE NORMAL SLIGHTLY. WILL FAVOR THE GFS AND KEEP THE FORECAST RAIN FREE. && .AVIATION...VFR WITH WINDS IN THE PRECESS OF SHIFTING TO ONSHORE FOR THE AFTERNOON. EXPECT SOME TSRA/SHRA OVER THE INTERIOR LATE AFTERNOON AND EARLY EVENING WITH ONLY ISOLATED COVERAGE. THIS CONVECTION MAY APPROACH KFMY & KRSW BUT WILL NOT CARRY IN THE TAFS. WINDS BECOME LIGHT VARIABLE/EAST OVER NIGHT WITH PATCHY BR/FU AROUND SR SUN. && .MARINE...WINDS AND SEAS WILL INCREASE BEHIND THE BACK DOOR COLD FRONT SUNDAY NIGHT EXERCISE CAUTION LEVELS AND POSSIBLY ADVISORY CRITERIA OFFSHORE MONDAY NIGHT. TUESDAY INTO WEDNESDAY WINDS AND SEAS WILL GRADUALLY SUBSIDE AS HIGH PRESSURE SETTLES OVER THE SOUTHEAST U.S. && .FIRE WEATHER...HUMIDITY TO REMAIN ABOVE RED FLAG CRITERIA NEXT TWO DAYS...HOWEVER...DRY FUELS AND AN INCREASED THREAT OF THUNDERSTORMS MAY && .PRELIMINARY POINT TEMPS/POPS... TPA 73 88 68 81 / 10 30 20 5 FMY 70 91 69 83 / 20 30 20 10 GIF 69 90 66 79 / 20 40 20 5 SRQ 70 87 67 81 / 10 30 20 5 BKV 64 88 64 79 / 10 40 20 5 SPG 75 88 71 80 / 10 30 20 5 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM...NOAH LONG TERM/AVIATION...RKR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 505 AM EDT SAT MAY 5 2007 FLZ039-042-043-048>052-055>057-060>062-065-051400- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 505 AM EDT SAT MAY 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ALONG THE SEA BREEZE BOUNDARIES. THE BEST CHANCES WILL BE OVER THE INTERIOR COUNTIES OF WEST CENTRAL FLORIDA SOUTHWARD INTO SOUTHWEST FLORIDA. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF HEAVY RAINFALL AND SMALL HAIL. IF OUTSIDE AND YOU SEE SIGNS OF A DEVELOPING THUNDERSTORM...MOVE INDOORS AND STAY AWAY FROM WINDOWS AND DOORS. ...FIRE WEATHER IMPACT... THE COMBINATION OF THE RATHER DRY AIRMASS ACROSS THE REGION AND DAYTIME TEMPERATURES CLIMBING INTO THE LOWER 90S WILL CAUSE RELATIVE HUMIDITY VALUES TO FALL TO OR JUST BELOW 35 PERCENT FOR UP TO 3 HOURS THIS AFTERNOON OVER INLAND AREAS RESULTING IN POTENTIALLY DANGEROUS FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ...THUNDERSTORM IMPACT... A BACK DOOR COLD FRONT WILL APPROACH THE AREA SUNDAY CAUSING SCATTERED THUNDERSTORMS ACROSS THE REGION DURING SUNDAY AFTERNOON AND NIGHT. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF HEAVY RAINFALL AND SMALL HAIL. ...WIND AND SEA IMPACT... STRONG HIGH PRESSURE WILL BUILD INTO THE AREA EARLY NEXT WEEK BEHIND THE COLD FRONT INCREASING WINDS AND SEAS TO AT LEAST EXERCISE CAUTION LEVELS...POSSIBLY ADVISORY CRITERIA WELL OFFSHORE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. PRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 233 PM EDT SAT MAY 5 2007 FLZ042-048-049-051915- HERNANDO-CITRUS-PASCO- 233 PM EDT SAT MAY 5 2007 ...STRONG THUNDERSTORMS WILL AFFECT CITRUS...HERNANDO...AND PASCO COUNTIES... A LINE OF STRONG THUNDERSTORMS DRIFTING EAST...WILL AFFECT SPRING HILL...HOMOSASSA SPRINGS...BROOKSVILLE...ODESSA...LAND O LAKES... MASARYKTOWN...AND INVERNESS...UNTIL 315 PM EDT. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER WILL BE POSSIBLE. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. JCM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 252 PM EDT SAT MAY 5 2007 FLZ065-051930- LEE- 252 PM EDT SAT MAY 5 2007 ...STRONG THUNDERSTORMS WILL AFFECT NORTHERN AND CENTRAL LEE COUNTY... STRONG THUNDERSTORMS...MOVING SOUTH AT 5 MPH...WILL AFFECT SUNCOAST ESTATES...FORT MYERS SHORES...TICE AND MORSE SHORES...UNTIL 330 PM EDT. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. JCM
The Tampa radar (KTBW), 90 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
4 hail. Local standard time, as filed.
Penny size hail was reported by the public in the Deep Creek subdivision.
A slow moving thunderstorm created a nine mile long path of penny to quarter size hail from Wesley Chappel to Zephyrhills.
A trained spotter reported quarter size hail in the Gateway subdivision.
Penny size hail was observed near the intersection of Highway 70 and Highway 661.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19469, 19470, 19471, 19472.